Get your Health question answered in 3 easy steps

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Alcohol brings sugar down

On the rare occasion that I have a drink, I have learned through trial and error that i need to have a cookie of something for every drink. I usually have a vodka and diet coke, or maybe a beer with my dad. Since there is sugar in alcohol, why does it LOWER my sugar? I have about 6-8 drinks spread out over a month. Sorry, forgot to add i m type 1 and on insulin 3 times a day! I am in control of my diabetes and have no problems when I have a drink on occasion now. I know what to do to regulate my sugar. I was just wondering what makes alcohol lower sugar levels.
Mon, 28 Feb 2011
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication
General & Family Physician 's  Response
Hi. Alcohol is a notorious hypoglycaemic agent. Being a diabetic on insulin you should not be using alcohol. The rest is explained earlier.
I find this answer helpful
  User's Response
ranga's  Response

Alcohol is not a sugar, it does not help in the formation of sugar, it inhibits sugar formation from glycogen in liver and also it causes increase in the action of the insulin thus lowering the sugar levels in blood. alcohol libereates heat and helps in forming triglycirides, which are nothing but substances which forms fat.

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am diabetic, hypertension , heart and asthmatic person and 60 yrs old. I am now taking glucored forte, jalra 50, insulin 30 units in am and pm, irovel 150, listril 5, korandil 10 and asthalin inhaler. Now I am able to have BP under control but my sugar level goes up to 170 or so in the morning (fasting) please suggest to me if i have to try anything else. Because of muscle pains i stopped storvas 10 and also my cholesterol level went down very much. My primary concern is to bring down the sugar level. My hb1a test was 8.5 which is of course high. I walk half an hour daily. Very careful in diet . Help me please, I want to know what to do to bring down the sugar level

doctor1 MD

WITH ONE SINGLE TABLET PRESCRIBED, GLIMISAVEM1 DID NOT BRING DOWN SUGAR LEVELS. DOCTOR ADVISED ME TO ADD ONE MORE EVERY DAY. IT PUSHED MY SUGAR VERY FAST IN 15 DAYS TO 93 FASTING AND I LOST ENERGY TO GET UP FROM MY BED. i STARTED HALF SUGAR ONCE A DAY WHILE I CONTINUE 2 TABS. AND NOW IT IS 120FASTING. CAN I DISCONTINUE ONE TAB WHILE TOTALLY REMOVING SUGAR OR ADOPT PRACTICE OF HALF SUGAR WITH TWO TABS VV

doctor1 MD

I am type 2 and 73 on Metformin...today after eating a bagle with cheese I had a very weak and shakey feeling and my blood sugar count was 228 and it was about 2 hrs after eating...that is much higher than is normal for me...I know the bagle was too high in carbs and I normally control carbs and sugar...this just was an out of normal experience for me...is there anything I can do other than drink water to bring it down...

Recent questions on  Hypoglycemia

doctor1 MD

My daughter has been having problems for a year now. Her symptoms started as fits, lack of emotion, almost seizure like, sweating, whimpering, shaking, screaming, kicking, spots in her eyes, slurred speech, loss of memory. After a long time of visits with her ped she recommended an eeg. We went to the hospital and had this done along with an MRI. It all came back normal. Actually they told us she needed mental help and to go home and figure that out. They didn't do a panel on her or check her with a meter to see if at any time her glucose could be related. At the time they also had her on clonazepam thinking she was having seizures then requested that I wean her off them. I did that. Her symptoms remained the same but she added headaches and vomiting and anxiety to this. So she was put on Amitriptilin 5mg. After a while her stomach pain and headaches eased to few times a week instead of every day. She still has the whimpering, with nightmares, shaking, sweating, pasty face. She is hungry all the time. She eats but its not a lot and multiple times a day. One of those headaches was bad enough because she was not urinating that I took her to the ER they did a glucose and it was 62. I just had a blood draw done on her but the nurse didn't give me any numbers. She said it was all ok. So I have a meter and I've been keeping an eye on her glucose. It's the only thing that I have to go on. She gets close to lows and close to highs but they said she is still not out of range. She also has highs before she eats like 113 and then 88 two hours after she eats. Or she had one that was 122 before she ate and 78 after she ate. The doctor told me not to focus on her numbers but when she has weird symptoms of hypoglycemia with these episodes I am completely thrown off. Plus it is driving me crazy she has been poked and pushed and moved and its taking a toll on all of us. I know her list of numbers is not way out of the ordinary but I am wondering what I should be looking at here? I know I am not crazy and my gut tells me that her glucose is the key but just how I am not sure.I should also mention during these episodes she is tight her muscles are contracted and she is strong, really strong. She curls her hands and arms up and it's hard to get any juice or candy in her mouth. Her jaw is tight and she is not willing to let me in. When I do get the juice into her mouth it takes a couple minutes but then she slowly starts to come out of it. The whole time I was giving her clonazepam I was giving her juice so I never associated the juice possibly bringing her out of whatever she is doing. These episodes are not occurring out of range, like one at 78, one at 112, one at 124. Its not bad numbers at all. She shouldn't be having episodes because her numbers do not meet the minimum or max. So I am confused, what am I missing here?

doctor1 MD

Hi my name is Amy ...my concern is that I have chronic diarrhea for the past 4 weeks. I am 36 years old been diagnosed with hypoglycemia and i am anemic. I am taking tylenol arthritis everyday for pain 6 tablets daily for back & neck injuries..I am starting to loose weight because everything i eat gives me stomach pains & gas then diarrhea..sometimes it occurs right after eating & sometimes it takes a little longer .My stomach is very tender.I am not pregnant due to Tubal ligation back in 2000.Non smoker but am overweight.

doctor1 MD

Hi, I wanted to ask about some symptoms currently experienced by my sister. She has had several incidents of vomiting over the last 2 months, a kidney infection and several kidney stones, and a burst ovarian cyst. The most troubling is the vomiting. She was recently tested for diabetes and hypoglycemia/(hyper)? This was negative. Do you have any insight into where to look next?

doctor1 MD

blood when i pea. was thinking it was spotting but it is starting to scare me. never spotted this much for weeks at a time and there is a lot of blood some times; but only when i pea.
female. 24. 5'5 200lbs.(i know i need to lose weight; please dont tell me that. i went to the dr. because i thought i was hypoglycemic due to blood sugar problems and he was very unhelpful and rude)

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

What is mild diffuse cerebral dysfunction? What is FRIDA? What is background slowing?

doctor1 MD

my mother often feel shaky and lightheaded between meals. she was just told by a doctor that she does not have hypoglycemia